Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 25, NWS Brownsville, TX
NWS Brownsville, TX issued this severe thunderstorm warning at May 16, 2008, 3:41 AM CDT for Cameron County, Willacy County, Texas. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2008, 3:41 AM CDT (08:41 UTC)
- Expired
- May 16, 2008, 4:30 AM CDT
- In force
- 49 min
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
Counties Cameron County, TX, Willacy County, TX
The radar
The Brownsville radar (KBRO), 65 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 4:00 AM CDT | TSTM WND DMG | Santa Rosa, TX | TRUCK FLIPPED OVER IN DRIVEWAY AT INTERSECTION OF ORPHANAGE AND LOUISIANA. POWER LINES ALSO BLOWN DOWN. |
| May 16, 4:05 AM CDT | TSTM WND GST 0 | Harlingen, TX | HARLINGEN TOWER CHIEF REPORTS WEST TOWER CAB WINDOW BLOWN OUT FROM LAST NIGHTS 86 MPH WIND GUST. DEBRIS FROM ADJACENT BUILDING ROOF IN TOWER CAB. |
| May 16, 4:05 AM CDT | TSTM WND GST 86 | Harlingen, TX | HARLINGEN AIRPORT ASOS REPORTED WINDS OF 69G75KTS AT 0405. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 00:00Z, 8.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4520 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 895 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- -0.6
- Supercell composite
- -2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBRO 160842
SVRBRO
TXC061-489-160930-
/O.NEW.KBRO.SV.W.0025.080516T0841Z-080516T0930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
341 AM CDT FRI MAY 16 2008
THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CAMERON COUNTY IN DEEP SOUTH TEXAS.
WILLACY COUNTY IN DEEP SOUTH TEXAS.
* UNTIL 430 AM CDT
* AT 341 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
DESTRUCTIVE 70 MPH WINDS...11 MILES SOUTH OF LASARA...MOVING EAST
AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LASARA BY 340 AM CDT.
YTURRIA BY 350 AM CDT.
SANTA ROSA BY 355 AM CDT.
PRIMERA BY 400 AM CDT.
COMBES BY 405 AM CDT.
HARLINGEN VALLEY AIRPORT BY 410 AM CDT.
THIS IS A DANGEROUS STORM MOVE INTO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING...AWAY FROM WINDOWS. COVER YOUR HEAD WITH
PILLOWS OR CUSHIONS.
PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.
&&
LAT...LON 2615 9787 2636 9786 2637 9787 2644 9787
2645 9794 2646 9796 2658 9795 2658 9753
2615 9752
TIME...MOT...LOC 0841Z 281DEG 32KT 2631 9794
$$
591 follow-up statement
000
WWUS54 KBRO 160906
SVSBRO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
406 AM CDT FRI MAY 16 2008
TXC061-489-160930-
/O.CON.KBRO.SV.W.0025.000000T0000Z-080516T0930Z/
WILLACY-CAMERON-
406 AM CDT FRI MAY 16 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR NORTHWESTERN CAMERON AND CENTRAL WILLACY COUNTIES...
THE SEVERE THUNDERSTORM WILL BE NEAR...
COMBES BY 405 AM CDT.
HARLINGEN VALLEY AIRPORT BY 410 AM CDT.
SANTA MONICA BY 415 AM CDT.
RIO HONDO BY 420 AM CDT.
LOZANO BY 425 AM CDT.
THE SEVERE THUNDERSTORM IS ALSO CAPABLE OF PRODUCING...
QUARTER SIZE HAIL.
DAMAGING WIND GUSTS OF 60 TO 70 MILES AN HOUR.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. MOVE TO A PLACE OF SAFETY...AN INTERIOR ROOM IN THE LOWEST
FLOOR OF YOUR HOUSE OR BUSINESS.
PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OF LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.
THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
&&
LAT...LON 2631 9786 2632 9785 2635 9785 2639 9786
2640 9788 2657 9789 2656 9756 2615 9752
2615 9787
TIME...MOT...LOC 0906Z 281DEG 32KT 2627 9770
$$
59What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:37 AM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, May 16, 2:37 AM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
237 AM CDT FRI MAY 16 2008
.DISCUSSION...
MULTIPLE FACTORS COMING TOGETHER TO PRODUCE SHOWERS AND
THUNDERSTORMS FOR DEEP SOUTH TEXAS TODAY. LAST NIGHTS SOUNDING
SHOWED PW OF 2.09 INCHES WITH ABSOLUTELY NO CAPPING INVERSION
PRESENT...CAPE OF 3700..AND TT OF 50. ATMOSPHERE VERY UNSTABLE
WITH DEWPOINTS IN THE UPPER 70S. COLD FRONT CURRENTLY MOSEYING
SOUTHWARD JUST NORTH OF THE RIVER...NOT CURRENTLY PROVIDING FOCUS
FOR SHOWERS ITSELF. MIDLEVEL SHORTWAVE SWEEPING THROUGH SOUTH
TEXAS SPARKING SHOWERS AND THUNDERSTORMS OVER THE WESTERN CWA AND
ABOUT 100 MILES SOUTH OF BROWNSVILLE. RAIN WILL CONTINUE TO SPREAD
EASTWARD THROUGH THE REST OF THE CWA TONIGHT...WITH AREAS OF HEAVY
RAIN BEING THE BIGGEST THREAT. SOME STRONG TO SEVERE THUNDERSTORMS
ARE STILL EXPECTED...WITH SOME HAIL AND HIGH WINDS AGAIN
THREATENING. MODELS DO INDICATE THAT CONDITIONS WILL IMPROVE FOR
THIS AFTERNOON...BUT ANOTHER MIDLEVEL VORT TONIGHT ALONG WITH
CONTINUED SATURATED ATMOSPHERE WILL BRING ANOTHER CHANCE FOR RAIN
TONIGHT. MOST OF THE STRONGER ACTIVITY TONIGHT WILL BE HELD
FURTHER SOUTH IN MEXICO SOUTH OF THE FRONT. PRECIPITATION CHANCES
WILL NOT DIMINISH PROBABLY UNTIL MONDAY WHEN SATURATED ATMOSPHERE
IS FINALLY FORCED BACK OUT TO SEA BY NORTHWEST WINDS ALOFT.
TEMPERATURES TODAY AND TOMORROW WILL BE ABOUT 5 DEGREES BELOW
NORMAL...BUT THIS IS DUE TO THE OVERCAST SKIES EXPECTED ALL DAY
AND NOT FROM ANY TEMPERATURE DIFFERENCES BEHIND THE FRONT. LOWS
WILL ALSO BE ABOUT 5 DEGREES BELOW NORMAL. TEMPERATURES RETURN TO
NORMAL STARTING SUNDAY WITH BREAKS IN THE CLOUD COVER...WITH ABOVE
NORMAL TEMPS RETURNING FOR EARLY NEXT WEEK AFTER MOISTURE
DEPARTS.
&&
.AVIATION...
SHOWERS AND THUNDERSTORMS WILL PLAGUE DEEP SOUTH TEXAS AND THE
RIO GRANDE VALLEY OVER THE NEXT 24 HOURS. FLYING CONDITIONS WILL
BE HIGHLY DEPENDENT ON THE ACTIVITY. WIDESPREAD ACTIVITY IS
EXPECTED THIS MORNING AND SLOWLY TAPERING OFF THROUGH THE
AFTERNOON. ISOLATED SEVERE STORMS WITH OCCASIONAL TO FREQUENT
LIGHTNING AND TORRENTIAL DOWNPOURS ARE POSSIBLE.
&&
.MARINE...
A SMALL CRAFT ADVISORY WILL BE POSTED FOR THE OFFSHORE WATERS
TODAY AS COLD FRONT MOVES THROUGH THE COASTAL WATERS. WINDS SHIFT
TO THE NORTHEAST AND SEAS BUILD THROUGH THE DAY. OTHER CONCERNS
WILL BE NUMEROUS SHOWERS AND THUNDERSTORMS IN ADVANCE AND BEHIND
THE FRONT. NORTHEAST WINDS TO DIMINISH TONIGHT WITH SEAS SLOW TO
SUBSIDE. THE NORTHEAST FLOW IS TO PERSIST THROUGH SATURDAY AND
SLOWLY VEER EAST TO SOUTHEAST SUNDAY AND MONDAY. RAIN CHANCES
REMAIN GOOD SATURDAY AND SUNDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 80 68 80 66 / 80 50 50 40
BROWNSVILLE 82 66 82 66 / 80 50 50 40
HARLINGEN 81 64 82 65 / 80 50 50 40
MCALLEN 83 67 80 67 / 80 50 50 30
RIO GRANDE CITY 79 66 80 67 / 80 50 40 20
SOUTH PADRE ISLAND 81 70 78 67 / 80 50 50 40
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 7 AM THIS MORNING TO 6 PM CDT THIS
AFTERNOON FOR GMZ150-155-170-175.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
64/59Hazardous weather outlook, May 15, 5:28 AM CDT, 22 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BROWNSVILLE TX 528 AM CDT THU MAY 15 2008 GMZ130-132-135-150-155-170-175-TXZ248>257-161200- LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO- LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX- LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX- COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM- COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM- WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO 60 NM- WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- 528 AM CDT THU MAY 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF OF MEXICO AND THE LAGUNA MADRE. .DAY ONE...TODAY AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT TONIGHT AS A COLD FRONT MOVES THROUGH THE REGION. THE MAIN THREAT FROM THESE THUNDERSTORMS WOULD BE LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A LATE SEASON COLD FRONT WILL MOVE THROUGH THE REGION FRIDAY MORNING. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG THIS COLD FRONT. SOME THUNDERSTORMS COULD BE STRONG TO SEVERE WITH THE THREAT FOR LARGE HAIL. WINDS BEHIND THE FRONT WILL REACH 20 KNOTS ACROSS THE GULF OF MEXICO. SMALL CRAFT ADVISORIES ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT TONIGHT INTO FRIDAY MORNING.
In the hours before
Special weather statement, May 16, 12:20 AM CDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BROWNSVILLE TX 1220 AM CDT FRI MAY 16 2008 TXZ248-160630- ZAPATA- INCLUDING THE CITY OF...ZAPATA 1220 AM CDT FRI MAY 16 2008 STRONG THUNDERSTORMS ARE DEVELOP OVER ZAPATA COUNTY AS WELL AS NORTHWEST TAMAULIPAS JUST WEST OF THE TOWN OF FALCON. THE STORMS ARE MOVING EAST TO NORTHEAST AT AROUND 15 MPH. THE STORMS COULD PRODUCE MARBLE SIZE HAIL...GUSTY WINDS TO 50 MPH AND VERY HEAVY RAIN WITH AMOUNTS UP TO ONE INCH IN LESS THAN ONE HOUR. GB
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 1:09 AM CDT | Flash Flood Warning | BRO | Zapata | 2 hr |
| May 16, 1:46 AM CDT | Severe Thunderstorm Warning | BRO | Starr | 59 min |
| May 16, 1:49 AM CDT | Special Marine Warning | BRO | 41 min | |
| May 16, 2:42 AM CDT | Severe Thunderstorm Warning | BRO | Hidalgo, Starr | 63 min |
| May 16, 3:24 AM CDT | Areal Flood Advisory | BRO | Hidalgo | 96 min |
| May 16, 3:41 AM CDT | Special Marine Warning | BRO | 2 hr | |
| May 16, 4:27 AM CDT | Severe Thunderstorm Warning | BRO | Cameron, Willacy | 33 min |
| May 16, 4:29 AM CDT | Severe Thunderstorm Warning | BRO | Cameron | 31 min |
| May 16, 5:29 AM CDT | Special Marine Warning | BRO | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.